Alert archive / Colorado / Flash Flood Warnings in 2017

Flash Flood Warning 12, NWS Grand Junction, CO

August 12, 2017Rio Blanco County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 12, 2017, 2:20 PM MDT for Rio Blanco County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2017, 2:20 PM MDT (20:20 UTC)
Expired
Aug 12, 2017, 5:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 102 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 11:50 AM MDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 12, 11:50 AM MDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
1150 AM MDT Sat Aug 12 2017

Updated aviation section

.SHORT TERM...(Today through Sunday)
Issued at 314 AM MDT Sat Aug 12 2017

IR satellite showing some clouds hanging around this morning with
a few showers noticed on radar but nothing too impressive. Not
much change to going forecast as PWATs remain between .75 to 1
inch and a weak upper level jet remains above us. Some turning of
the winds can be seen at 700mb later on this afternoon indicating
a weak wave will move through the area, looking to favor northern
portions of the CWA. However, in this moist, fairly unstable
regime, convection could fire just about anywhere or form over
mountains and drift into adjacent valleys. Convection will fire
around noon with coverage increasing though the afternoon and
evening hours. Biggest concerns are the usual: dangerous lighting,
wind gusts of 40 to 50 mph, small hail, and heavy downpours from
time to time. Temps will remain right where they should be this
time of year.

Overnight, the GFS keeps our area quite active while the NAM just
about shuts all convection down. As the GFS tends to overdo
convection, started dropping PoPs after midnight through Sunday
morning.

More of the same on Sunday as another wave moves over Utah and
Colorado allowing another round of convection to fire. This trend
looks to continue through midweek before some drying kicks in as
described below.

.LONG TERM...(Sunday night through Friday)
Issued at 314 AM MDT Sat Aug 12 2017

Longwave trough digging across the western U.S. will drive the
upper level ridge over the region eastward with southwest flow
becoming established early in the week. Moisture surging northward
along the leading edge will provide the fuel for more widespread
showers and thunderstorms. Activity peaks on Monday with slow
drying trend into midweek and beyond. Should see a few stronger
storms on Tuesday as moisture gradient presses eastward and trough
moves in. Convection will be diminished beyond Tuesday with only
isolated mountain storms anticipated. Temperatures will be running
near normal through Tuesday with slowly warming expected through
the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1150 AM MDT Sat Aug 12 2017

Afternoon thunderstorms are starting to develop over higher
terrain, and over NW Colorado. This trend will continue as storms
move west to east. An area of showers and tstorms is expected to
move from central Utah eastward this evening, bringing a
continuation of convection through the overnight hours. ILS
breakpoints will be reached at times, and potentially MVFR
temporarily in stronger storms if they target the airports.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...TGR
LONG TERM...MDA
AVIATION...JAM
Hazardous weather outlook, Aug 12, 5:25 AM MDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
525 AM MDT Sat Aug 12 2017

COZ001>014-017>023-UTZ022>025-027>029-131200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
525 AM MDT Sat Aug 12 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Similar conditions are in place today allowing more convection to
fire this afternoon and evening. Convection will start around noon
and increase through the afternoon and evening hours. Expect some
heavy rain, gusty winds, and small hail from the stronger cells.

Most activity will die down after sunset but a few stray showers
will linger into the overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Little change for Sunday through Tuesday as plenty of moisture
will lend themselves for more afternoon convection. Winds will
shift Wednesday onwards which will limit showers and storm
formation bringing dry conditions back into the forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 12, 1:11 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
111 PM MDT SAT AUG 12 2017

UTZ023-121945-
Eastern Uinta Mountains UT-
111 PM MDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL UINTAH AND CENTRAL
DAGGETT COUNTIES UNTIL 145 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Manila, moving east at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Uintah and central Daggett Counties.

This includes U.S. Highway 191 in Utah between mile markers 372 and
383.

LAT...LON 4074 10972 4084 10968 4082 10937 4064 10950
TIME...MOT...LOC 1911Z 289DEG 5KT 4077 10963

JAM

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:38 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr
Aug 12, 2:51 PM MDTSpecial Weather StatementGJTGarfield39 min
Aug 12, 1:11 PM MDTSpecial Weather StatementGJTDaggett34 min
Aug 12, 3:19 PM MDTSpecial Weather StatementGJTUintah41 min
Aug 12, 3:36 PM MDTAreal Flood AdvisoryGJTUintah3 hr
Aug 12, 4:19 PM MDTSpecial Weather StatementGJTGrand41 min
Aug 12, 4:33 PM MDTSpecial Weather StatementGJTUintah42 min
Aug 12, 4:52 PM MDTFlash Flood WarningGJTGrand3 hr

Nearby

Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.